Minnesota, 2023Hail and Damaging Winds in Minnesota, August 11, 2023
August 11, 2023 · NWS MPX · 88 events in 24 counties and zones
On August 11, 2023 an unstable air mass with ample deep layer shear supported numerous supercell thunderstorms during the afternoon and evening. These storms produced widespread large hail, along with some damaging wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14 million
- Crop damage
- None recorded
- Events
- 88
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On August 11, 2023 an unstable air mass with ample deep layer shear supported numerous supercell thunderstorms during the afternoon and evening. These storms produced widespread large hail, along with some damaging wind. A few reports were for greater than 2 inch hail. This event was categorized as a billion dollar disaster in Minnesota by the National Centers for Environmental Information (NCEI).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 11, 12:18 PM CST, 59 minutes earlier.
Area forecast discussion, Aug 11, 12:18 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
118 PM CDT Fri Aug 11 2023
.UPDATE...
Issued at 109 PM CDT Fri Aug 11 2023
Updated for 18z aviation discussion.
&&
.DISCUSSION...(Today through Thursday)
Issued at 330 AM CDT Fri Aug 11 2023
KEY MESSAGES:
- A conditional threat for severe storms capable of large hail and
damaging winds exists mainly along and north of I-94 this afternoon.
- Widespread showers and a few thunderstorms are likely Sunday
through Monday with below normal temperatures.
Today...Showers and a few lingering rumbles of thunder are pushing
across eastern Minnesota and western Wisconsin early this morning.
Overnight, these storms produced winds of 40-50 MPH and dropped
anywhere from 0.25" of rain across east central and southeastern
Minnesota to 1-1.5" further west. This activity will continue to
trend downward and exit the area, giving way to clearing skies later
this morning. This should allow for ample destabilization ahead of
another shortwave, which will be the focus for potential severe
storms. Forecast CAPE values of 1000-2000 J/kg and 40-50 kts of
speed shear are expected to be in place by the afternoon across the
eastern half of the forecast area. Despite this favorable
environment, the threat still appears to be conditional.
Additionally, LCLs look to be too high to support tornadic
development, so large hail and damaging winds will be the main
threat with any storm that does develop. CAMs differ when it comes
to where storms will fire, with a small majority favoring
along/north of I-94 after 20z. By 00z, most agree that convection
will be over far eastern Minnesota and western Wisconsin with the
severe weather threat ending by 04z.
This weekend through Monday...Saturday will be the better day of the
weekend with mostly sunny skies and highs in the upper 70s/low 80s
before another round of widespread showers and storms takes aim at
the region Sunday into Monday. Aloft, a cutoff low will take a dive
southward across Minnesota and Wisconsin with a deepening surface
low and associated front bringing rain chances from early Sunday
morning through Monday morning. Due to the placement of the
aforementioned features, the threat of severe weather resides
further south across Iowa and Missouri. QPF amounts for the forecast
area range from 0.5-1.25" over this time period, with locally higher
amounts possible. High temperatures will struggle to climb into the
upper 70s both Sunday and Monday. As the surface low pulls away to
the east Sunday night, breezy northwest winds will increase through
Monday afternoon with gusts of 20-30 MPH possible. Wind and cloud
cover will both gradually subside Monday evening.
Tuesday through Thursday...Tuesday looks to be dry with temperatures
rebounding back to near normal in the low 80s before more
uncertainty creeps into the forecast midweek. There are significant
differences in the strength and placement of a trough late Wednesday
through Thursday, so kept NBM 15-25 PoPs across the eastern half of
the CWA through the end of the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 109 PM CDT Fri Aug 11 2023
Scattered thunderstorms are expected to develop late this afternoon,
with damaging wind & large hail possible in the strongest storms.
Thunderstorms will likely initiate by 3-4 Pm across central MN,
mainly along a line through MKT-STC, & move eastwards into the
evening.Thunderstorm coverage will be spotty, so not all terminals
will see impacts, but the chances are highest at MSP/RNH/EAU.
Winds will become northwesterly this afternoon with gusts around 20
kts, then become light & more westerly overnight. Gusts around 20 mph return
by late Saturday morning. Patchy fog/mist is possible overnight, but
will become more likely if any terminals do see appreciable rainfall
from today's thunderstorms.
KMSP...Still think the main window for thunderstorms will be between
5-8 PM this evening. Thunderstorms will be isolated so any impacts
will not be long-lived, probably less than an hour. Gusty winds in
excess of 50 mph & large hail are possible with the strongest
thunderstorms.
/OUTLOOK FOR KMSP/
Sun...MVFR/-SHRA likely. -TSRA possible. Wind SE 10G20 kts.
Mon...AM MVFR/-SHRA likely. Wind NW 20G30kts.
Tue...VFR. Wind W 10G20 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...Dye
AVIATION...ETA
Hazardous weather outlook, Aug 11, 2:22 AM CST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
322 AM CDT Fri Aug 11 2023
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
120830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
322 AM CDT Fri Aug 11 2023
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Today and Tonight.
This afternoon/evening, there is a conditional threat for severe
weather, meaning if storms develop, they will likely be severe.
However we're not sure how widespread they will be. Hail and wind
are the primary threats.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is another chance of thunderstorms Sunday and Sunday
evening, severe weather could be possible, but there is more
uncertainty with this event.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed.
jrb
In the hours before
Local storm report, Aug 11, 9:20 AM CST, 3 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1020 AM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 AM Rain 5 SSW Watson 44.95N 95.84W
08/11/2023 E2.70 inch Lac qui Parle MN Public
Report with photo in Facebook comment.
&&
CTGEvent by event
77 hail, 9 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Hail, Morrison
- When
- August 11, 1:17 PM CST to 1:22 PM CST
- Where
- Morrison County, 1.44 mi E of Harding
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.120, -94.020
Hail, Morrison
- When
- August 11, 1:41 PM CST to 1:46 PM CST
- Where
- Morrison County, Pierz
- Measured
- 2.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 45.980, -94.100
Thunderstorm Wind, Kanabec
- When
- August 11, 1:56 PM CST to 2:01 PM CST
- Where
- Kanabec County, 6.72 mi WNW of Mora
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 45.930, -93.420
A ham radio operator relayed a report of a 12 to 14 inch oak tree branch down in a yard.
Thunderstorm Wind, Kanabec
- When
- August 11, 2:11 PM CST to 2:16 PM CST
- Where
- Kanabec County, 0.48 mi E of Mora
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.880, -93.290
A photo showed a large tree snapped in a yard.
Hail, Kanabec
- When
- August 11, 2:15 PM CST to 2:20 PM CST
- Where
- Kanabec County, 0.84 mi NW of Brunswick
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.810, -93.290
Thunderstorm Wind, Kanabec
- When
- August 11, 2:15 PM CST
- Where
- Kanabec County, 0.69 mi S of Mora
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 45.870, -93.300
Ham radio operators relayed a report of a 6 inch diameter tree branch down in Mora.
Thunderstorm Wind, Kanabec
- When
- August 11, 2:17 PM CST to 2:22 PM CST
- Where
- Kanabec County, Mora Arpt
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.880, -93.270
The AWOS station KJMR at Mora airport measured a 76 mph wind gust.
Hail, Isanti
- When
- August 11, 2:25 PM CST to 2:30 PM CST
- Where
- Isanti County, Braham
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.730, -93.170
Hail, Chisago
- When
- August 11, 2:54 PM CST to 2:59 PM CST
- Where
- Chisago County, 2 mi NE of Branch
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.570, -92.920
Hail, Sherburne
- When
- August 11, 3:01 PM CST
- Where
- Sherburne County, 1.69 mi SW of Zimmerman
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.430, -93.600
Hail, Isanti
- When
- August 11, 3:01 PM CST
- Where
- Isanti County, 2 mi SE of Cambridge Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.550, -93.240
Hail, Isanti
- When
- August 11, 3:04 PM CST
- Where
- Isanti County, 0.48 mi W of Isanti
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.500, -93.260
Hail, Kandiyohi
- When
- August 11, 3:05 PM CST to 3:10 PM CST
- Where
- Kandiyohi County, Lake Lillian
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.950, -94.880
Hail, Anoka
- When
- August 11, 3:12 PM CST to 3:16 PM CST
- Where
- Anoka County, 3.57 mi SW of St Francis
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.370, -93.430
Hail was mostly quarter to half dollar size, but some were 2 inches in diameter.
Hail, Anoka
- When
- August 11, 3:17 PM CST to 3:22 PM CST
- Where
- Anoka County, 2.29 mi SSW of Oak Grove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.320, -93.350
Hail, Anoka
- When
- August 11, 3:20 PM CST to 3:25 PM CST
- Where
- Anoka County, 1.46 mi SSE of Oak Grove
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.330, -93.320
Hail, Sherburne
- When
- August 11, 3:25 PM CST to 3:30 PM CST
- Where
- Sherburne County, 0.69 mi N of Big Lake
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.340, -93.770
Thunderstorm Wind, Chisago
- When
- August 11, 3:26 PM CST to 3:31 PM CST
- Where
- Chisago County, 0.84 mi SE of Center City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.390, -92.820
There was a report of 4 to 6 inch branches and trees down in Center City.
Funnel Cloud, Meeker
- When
- August 11, 3:26 PM CST
- Where
- Meeker County, 2.13 mi SSW of Cedar Mills
- Reported by
- Trained Spotter
- Coordinates
- 44.900, -94.540
A trained spotter located in Hutchinson spotted a funnel cloud to the west and southwest.
Hail, Renville
- When
- August 11, 3:31 PM CST to 3:34 PM CST
- Where
- Renville County, 2.07 mi S of Lakeside
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 44.790, -94.550
Pictures on social media showed hail up to the size of baseballs north of Buffalo Lake near Lake Allie.
Hail, Renville
- When
- August 11, 3:31 PM CST to 3:34 PM CST
- Where
- Renville County, 0.85 mi SW of Lakeside
- Measured
- 2.75 in hail
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 44.810, -94.560
Baseball size hail hit the Oakdale golf course, denting cars, shattering windows, and causing hundreds of pits in the greens.
Hail, Anoka
- When
- August 11, 3:34 PM CST to 3:38 PM CST
- Where
- Anoka County, 3.38 mi SE of East Bethel
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.290, -93.190
Hail, McLeod
- When
- August 11, 3:34 PM CST to 3:38 PM CST
- Where
- McLeod County, 4.95 mi W of Heatwole
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.840, -94.500
Hail, Wright
- When
- August 11, 3:42 PM CST to 3:45 PM CST
- Where
- Wright County, Rockford
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.090, -93.740
Hail, Hennepin
- When
- August 11, 3:42 PM CST to 3:47 PM CST
- Where
- Hennepin County, 0.69 mi N of Dayton
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 45.240, -93.520
Most of the hail was pea size.
Funnel Cloud, McLeod
- When
- August 11, 3:46 PM CST
- Where
- McLeod County, Brownton
- Reported by
- Trained Spotter
- Coordinates
- 44.730, -94.350
A trained spotter reported an on and off funnel cloud, and no ground contact.
Hail, Meeker
- When
- August 11, 3:46 PM CST to 3:49 PM CST
- Where
- Meeker County, 5.55 mi S of Dassel
- Measured
- 3.75 in hail
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 45.000, -94.310
A photo of hail next to a ruler measured 3.75 inches with the largest stone near Hwy 15. There was damage to the siding on the west side of the house.
Hail, McLeod
- When
- August 11, 3:47 PM CST to 3:51 PM CST
- Where
- McLeod County, Brownton
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 44.730, -94.350
There was a picture of hail next to a ruler on social media.
Hail, Meeker
- When
- August 11, 3:47 PM CST to 3:51 PM CST
- Where
- Meeker County, 5.55 mi S of Dassel
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 45.000, -94.310
A picture of hail next to a ruler on social media showed hail slightly larger than 3 inches.
Hail, Anoka
- When
- August 11, 3:57 PM CST
- Where
- Anoka County, 0.49 mi W of Columbus
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.270, -93.060
Hail, Wright
- When
- August 11, 3:57 PM CST to 3:58 PM CST
- Where
- Wright County, 1.47 mi NNE of Rasset
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.170, -93.990
Hail, Sibley
- When
- August 11, 3:59 PM CST to 4:03 PM CST
- Where
- Sibley County, New Auburn
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.670, -94.230
Hail, Sibley
- When
- August 11, 4:08 PM CST to 4:11 PM CST
- Where
- Sibley County, 0.69 mi N of Arlington
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.610, -94.080
Hail, Sibley
- When
- August 11, 4:09 PM CST to 4:12 PM CST
- Where
- Sibley County, 0.69 mi N of Arlington
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.610, -94.080
Hail, Carver
- When
- August 11, 4:10 PM CST to 4:13 PM CST
- Where
- Carver County, Watertown
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.970, -93.850
Hail, Wright
- When
- August 11, 4:15 PM CST to 4:18 PM CST
- Where
- Wright County, 1.38 mi S of Delano
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 45.030, -93.800
Hail, Hennepin
- When
- August 11, 4:16 PM CST to 4:18 PM CST
- Where
- Hennepin County, 1.47 mi E of Minnetonka
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.970, -93.400
A picture was shared on social media of 1.5 inch hail.
Hail, Hennepin
- When
- August 11, 4:18 PM CST to 4:20 PM CST
- Where
- Hennepin County, 1.2 mi SE of Golden Vly
- Measured
- 2 in hail
- Property damage
- $2.0 million
- Reported by
- Public
- Coordinates
- 44.990, -93.380
A picture was shared on social media of 2 inch hail.
Hail, Hennepin
- When
- August 11, 4:19 PM CST to 4:21 PM CST
- Where
- Hennepin County, 3.59 mi SSE of Minneapolis
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.950, -93.260
Hail, Hennepin
- When
- August 11, 4:20 PM CST to 4:22 PM CST
- Where
- Hennepin County, 0.49 mi E of Plymouth
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 45.030, -93.460
Hail, Hennepin
- When
- August 11, 4:20 PM CST to 4:22 PM CST
- Where
- Hennepin County, 2.29 mi SSW of Minneapolis
- Measured
- 2.1 in hail
- Property damage
- $2.0 million
- Reported by
- Public
- Coordinates
- 44.970, -93.300
A picture on social media showed the hail slightly larger than 2 inches.
Hail, Hennepin
- When
- August 11, 4:21 PM CST to 4:23 PM CST
- Where
- Hennepin County, 2.39 mi NW of Minneapolis
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.020, -93.320
Hail, Hennepin
- When
- August 11, 4:22 PM CST to 4:24 PM CST
- Where
- Hennepin County, 2.07 mi WNW of Minneapolis
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.010, -93.320
Hail, Hennepin
- When
- August 11, 4:22 PM CST to 4:24 PM CST
- Where
- Hennepin County, 4.17 mi N of Richfield
- Measured
- 2 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.940, -93.240
A picture was shared on NWS chat by an emergency manager of 2 inch hail.
Hail, Sibley
- When
- August 11, 4:22 PM CST to 4:27 PM CST
- Where
- Sibley County, 6.24 mi N of Henderson
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.620, -93.910
Hail, Hennepin
- When
- August 11, 4:23 PM CST to 4:25 PM CST
- Where
- Hennepin County, 0.98 mi E of St Louis Park
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.950, -93.350
A picture was shared on social media of 1.25 inch hail next to a tape measure.
Hail, Hennepin
- When
- August 11, 4:23 PM CST to 4:25 PM CST
- Where
- Hennepin County, 1.47 mi SSE of Robbinsdale
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.010, -93.360
Hail, Hennepin
- When
- August 11, 4:23 PM CST to 4:25 PM CST
- Where
- Hennepin County, 2.54 mi WSW of Crystal
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.060, -93.430
Hail, Hennepin
- When
- August 11, 4:23 PM CST to 4:25 PM CST
- Where
- Hennepin County, 2.54 mi SW of Minneapolis
- Measured
- 3 in hail
- Property damage
- $5.0 million
- Reported by
- Public
- Coordinates
- 44.970, -93.310
In the Bryn Mawr nieghborhood the hail was mostly golf ball size, with a few 2.5 to 3 inch stones.
Hail, Hennepin
- When
- August 11, 4:24 PM CST to 4:26 PM CST
- Where
- Hennepin County, 1.47 mi W of Minneapolis
- Measured
- 2.5 in hail
- Reported by
- Amateur Radio
- Coordinates
- 45.000, -93.310
Hail, Hennepin
- When
- August 11, 4:27 PM CST to 4:29 PM CST
- Where
- Hennepin County, 2.81 mi ESE of Minneapolis
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.980, -93.230
Hail, Hennepin
- When
- August 11, 4:28 PM CST to 4:30 PM CST
- Where
- Hennepin County, 1.62 mi ESE of Minneapolis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.990, -93.250
Hail, Hennepin
- When
- August 11, 4:28 PM CST to 4:30 PM CST
- Where
- Hennepin County, 4.17 mi N of Richfield
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.940, -93.240
Hail, Ramsey
- When
- August 11, 4:29 PM CST to 4:32 PM CST
- Where
- Ramsey County, 2.01 mi SE of Gem Lake
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.030, -93.020
Hail, Ramsey
- When
- August 11, 4:30 PM CST to 4:32 PM CST
- Where
- Ramsey County, 4.17 mi S of St Paul
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.910, -93.160
Hail, Watonwan
- When
- August 11, 4:31 PM CST to 4:34 PM CST
- Where
- Watonwan County, 2.81 mi N of Odin
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 43.910, -94.740
There was also a report of power out in Odin.
Hail, Hennepin
- When
- August 11, 4:32 PM CST to 4:35 PM CST
- Where
- Hennepin County, 2.07 mi S of Minneapolis
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.970, -93.280
A picture was shared on social media of 1.75 inch hail.
Hail, Hennepin
- When
- August 11, 4:32 PM CST to 4:35 PM CST
- Where
- Hennepin County, 2.29 mi SSW of St Anthony
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.020, -93.240
Hail, Ramsey
- When
- August 11, 4:32 PM CST to 4:35 PM CST
- Where
- Ramsey County, 1.38 mi N of St Paul
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.990, -93.150
Hail, Ramsey
- When
- August 11, 4:32 PM CST to 4:35 PM CST
- Where
- Ramsey County, 2.07 mi S of St Paul
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.940, -93.150
Hail, Hennepin
- When
- August 11, 4:33 PM CST to 4:35 PM CST
- Where
- Hennepin County, 2.81 mi S of Minneapolis
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.960, -93.290
Hail, Hennepin
- When
- August 11, 4:35 PM CST to 4:38 PM CST
- Where
- Hennepin County, 2.29 mi SSE of Minneapolis
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.970, -93.260
Hail, Ramsey
- When
- August 11, 4:35 PM CST to 4:37 PM CST
- Where
- Ramsey County, 3.49 mi S of St Paul
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.920, -93.140
Hail, Ramsey
- When
- August 11, 4:35 PM CST to 4:37 PM CST
- Where
- Ramsey County, 2.02 mi SE of St Paul
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.950, -93.120
Hail, Hennepin
- When
- August 11, 4:36 PM CST to 4:38 PM CST
- Where
- Hennepin County, 1.96 mi E of St Louis Park
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.950, -93.330
Thunderstorm Wind, Washington
- When
- August 11, 4:36 PM CST to 4:39 PM CST
- Where
- Washington County, 2.02 mi NE of Woodbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.920, -92.920
A picture was shared on social media showing large trees uprooted and a home fence that was knocked over.
Thunderstorm Wind, Watonwan
- When
- August 11, 4:36 PM CST to 4:39 PM CST
- Where
- Watonwan County, St James
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 43.980, -94.630
Powerlines were reported down in St. James.
Hail, Hennepin
- When
- August 11, 4:37 PM CST to 4:39 PM CST
- Where
- Hennepin County, 2.76 mi N of Msp Intl Arpt
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 44.920, -93.220
Hail, Dakota
- When
- August 11, 4:37 PM CST to 4:40 PM CST
- Where
- Dakota County, 2.02 mi NW of West St Paul
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.920, -93.080
Hail, Hennepin
- When
- August 11, 4:37 PM CST to 4:39 PM CST
- Where
- Hennepin County, 3.45 mi S of Minneapolis
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.950, -93.280
Hail, Hennepin
- When
- August 11, 4:37 PM CST to 4:40 PM CST
- Where
- Hennepin County, 3.45 mi S of Minneapolis
- Measured
- 2.5 in hail
- Property damage
- $5.0 million
- Reported by
- Public
- Coordinates
- 44.950, -93.280
A picture was shared on social media of hail next to a baseball. The hail was slightly smaller than the baseball.
Hail, Hennepin
- When
- August 11, 4:44 PM CST to 4:46 PM CST
- Where
- Hennepin County, 1.47 mi SSE of Minneapolis
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 44.980, -93.270
A picture was shared on social media of 2 inch hail.
Thunderstorm Wind, Ramsey
- When
- August 11, 4:49 PM CST
- Where
- Ramsey County, 0.49 mi E of (Stp)st Paul Downtown Airport Holman Field
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.930, -93.050
A 68 mph wind gust was measured by the ASOS station at the KSTP St. Paul airport.
Hail, Hennepin
- When
- August 11, 4:50 PM CST to 4:52 PM CST
- Where
- Hennepin County, Msp Intl Arpt
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.880, -93.220
Hail, Brown
- When
- August 11, 4:50 PM CST
- Where
- Brown County, 0.85 mi SE of New Ulm
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.310, -94.460
Hail, Washington
- When
- August 11, 4:51 PM CST to 4:54 PM CST
- Where
- Washington County, 1.62 mi WSW of Cottage Grove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.820, -92.910
Hail, Dakota
- When
- August 11, 4:52 PM CST to 4:54 PM CST
- Where
- Dakota County, 0.49 mi W of Inver Grove Heights
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.850, -93.040
Hail, Dakota
- When
- August 11, 4:52 PM CST to 4:55 PM CST
- Where
- Dakota County, 1.47 mi SSW of West St Paul
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.880, -93.060
Hail, Le Sueur
- When
- August 11, 5:10 PM CST to 5:13 PM CST
- Where
- Le Sueur County, 1.98 mi E of Waterville
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.220, -93.530
Hail, Rice
- When
- August 11, 5:16 PM CST to 5:18 PM CST
- Where
- Rice County, 0.85 mi SE of Morristown
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.220, -93.440
Hail, Rice
- When
- August 11, 5:31 PM CST to 5:34 PM CST
- Where
- Rice County, 3.4 mi NW of Warsaw
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.290, -93.440
Hail, Rice
- When
- August 11, 5:40 PM CST to 5:43 PM CST
- Where
- Rice County, Faribault
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.300, -93.270
Hail, Rice
- When
- August 11, 5:40 PM CST to 5:44 PM CST
- Where
- Rice County, 2.1 mi WSW of Faribault
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.290, -93.310
Hail, Rice
- When
- August 11, 5:46 PM CST
- Where
- Rice County, 1.38 mi S of Faribault
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.280, -93.270
Thunderstorm Wind, Goodhue
- When
- August 11, 6:00 PM CST to 6:03 PM CST
- Where
- Goodhue County, 0.85 mi SW of Kenyon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 44.270, -92.990
Various trees and branches were reported down in and around Kenyon.
Hail, Faribault
- When
- August 11, 6:05 PM CST to 6:08 PM CST
- Where
- Faribault County, 0.69 mi N of Blue Earth
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.640, -94.100
Hail, Freeborn
- When
- August 11, 6:40 PM CST to 6:43 PM CST
- Where
- Freeborn County, 1 mi W of Albert Lea
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.650, -93.400
Hail, Freeborn
- When
- August 11, 6:40 PM CST to 6:43 PM CST
- Where
- Freeborn County, 2.3 mi SSW of Albert Lea
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.620, -93.400
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Mississippi, August 11 to 12, 20231 death · 2 injured · 1 event
- Tornado and Flash Flood in Michigan, August 11, 2023$1.0 million · EF1 · 6 events
- Excessive Heat in Oklahoma, August 11 to 13, 202311 injured · 37 events
- Lightning Strike in South Carolina, August 11, 2023$2.0 million · 1 event
- Excessive Heat in Florida, August 11 to 15, 2023109 events
- Damaging Winds in Alabama, August 11 to 15, 2023$160,000 · 55 kt wind · 17 events
- Excessive Heat and Heat in Mississippi, August 11 to 14, 202366 events
- Hail and Damaging Wind in Minnesota, August 11, 2023$136,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, August 11, 2023$80,000 · 2.25 in hail · 5 events
- Excessive Heat and Heat in Texas, August 11 to 15, 202345 events
- Hail and Damaging Winds in Minnesota, August 11, 2023$51,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, August 11, 2023$26,000 · 1 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134226, 1134228, 1134229, 1134230, 1134231, 1134232, 1134233, 1134234, 1134235, 1134237, 1134238, 1134236, 1134239, 1134243, 1134244, 1134250, 1134246, 1134242, 1134245, 1134248, 1134249, 1134251, 1134252, 1134253, 1134257, 1134255, 1134256, 1134260, 1134262, 1134263, 1134265, 1134267, 1134268, 1134269, 1134270, 1134271, 1134272, 1134273, 1134274, 1134275, and more.